New York, 2020High Wind in New York, November 30, 2020
November 30, 2020 · NWS OKX · 7 events in 7 counties and zones
Low pressure passed to the northwest, bringing high winds to the area.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure passed to the northwest, bringing high winds to the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Nov 30, 11:47 AM EST, 13 minutes earlier.
Area forecast discussion, Nov 30, 11:47 AM EST, 13 minutes before
Area Forecast Discussion
National Weather Service New York NY
1147 AM EST Mon Nov 30 2020
.SYNOPSIS...
A deepening area of low pressure will approach from the
southwest today before passing west of the area this evening.
The low will meander across upstate New York on Tuesday before
gradually lifting north into southeast Canada on Wednesday into
Thursday. High pressure builds across the Middle Atlantic on
Thursday. The next frontal system may impact the region Friday
with potential for another wave of low pressure this weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A large area of low pressure entering western PA this morning
will deepen as it lifts north today, eventually passing west of
the region this evening.
The primary threat with this system continues to be the
potential for strong gusty winds. Have upgraded to high wind
warning for Suffolk County, and expanded winds advisory for all
of CT, NYC and coastal NJ, based on strong low level jet
crossing the area between 18-00Z, with 50-70 kt winds at 925
mb.
Always a question of how much of the higher winds will be able
to mix down to the surface, with model soundings indicating that
the lowest 2000 ft of the atmosphere remains inverted through
early afternoon. With upstream obs showing peak gusts of 35 to
40 kt into southern and central NJ this morning, and SE llj
strengthening into the region this aft, felt prudent to expand
wind advisory for coastal plain for 50 mph gusts likely. With
core of jet strengthens as it moves over Suffolk County late
this afternoon with potential for 60 mph gusts likely this
afternoon.
In terms of precipitation, overrunning moderate to locally heavy
rain will continue across the area into early afternoon, with
warm front approaching mid afternoon and lifting north into
early this evening. Potential for convection (currently across
DelMarVa) to develop mid afternoon with warm frontal approach
and continue into this evening with warm frontal passage/pre-
frontal trough. Best points of focus for convection appear to be
with the warm front mid to late afternoon, and then potentially
with a broken line approaching along the pre-frontal trough
this evening. High shear, strong veering wind profile, and
marginal elevated instability will pose a localized threat for
strong to damaging winds with any stronger convection, and even
a brief tornado. SPC continues to include the entire area in a
Marginal Risk of severe weather.
Peak rainfall rates have generally been 1/4: to 1/2" per hour,
which should mitigate any hydrologic issues to minor urban and
poor drainage.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Rain and wind both come to an end quickly this evening as the
low level jet moves east and a dry slot develops across the
region. After late day highs in the 60s, overnight lows will
range from the mid 40s well north and west of NYC to the low to
mid 50s across far eastern Connecticut and Long Island. These
temperatures are around 15 degrees above normal for the last day
of November.
Both the surface and upper lows will meander over upstate New
York on Tuesday. In addition to plenty of cloud cover, the
combination of falling heights and the main lobe of vorticity
crossing the area should be enough to spark scattered showers.
While the better rain chances are likely across the interior,
can't rule out a shower anywhere, and continued with chance
PoPs.
Temperatures on Tuesday will remain nearly steady during the day,
rising only a few degrees after daybreak.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
The energy aloft moves east of the area Tuesday evening as the
upper low shifts farther north. The surface low follow as it
becomes vertically stacked with the upper low. The system will
only slowly lift across southeast Canada on Wednesday, leaving
cyclonic flow aloft. Dry conditions are forecast on Wednesday,
but there should be at least a scattered stratocu deck which
could become broken at times. The upper cyclone lifts further
north and east Wednesday night into Thursday with height rises
occurring aloft and high pressure building across the Middle
Atlantic.
Forecast confidence is very low Friday into next weekend. The
deterministic and ensemble runs are showing little run-to-run
consistency. The main feature that is another upper low and packet
of vorticity energy that dives out of Central Canada on Tuesday.
This system should eventually move around the base of the overall
mean trough Wednesday into Thursday. The challenge then becomes how
much energy interacts with the remaining upper cyclone remaining
over southeast Canada at the end of the week. The 12z 11/28 runs had
another rapidly deepening low pressure that tracks inland, similar
to the one that will occur early this week. The 12z 11/29 runs are
much different with the GFS and CMC showing more of a frontal system
passage Friday or early next weekend. The ECMWF on the other hand
still indicates potential for a more significant low pressure over
the Middle Atlantic. The ensembles of the EPS and GEFS show a wide
range of solutions as well, and suspect this will continue for a few
days as the models resolve the overall anomalous large scale pattern
of North America. Something to watch for now and will leave a low
chance PoP in the forecast Friday into the weekend.
Temperatures will be warmest on Tuesday, especially in the morning
before cooler air filters in as the upper low settles over the
northeast. Wednesday looks like the coldest day with temperatures in
the 40s, then temperatures should get a few degrees above normal for
the end of the week
&&
.AVIATION /16Z MONDAY THROUGH FRIDAY/...
Deepening low pres will reach wrn PA by 18Z and Lake Ontario by
00Z. The low will then meander near the lake til at least 18Z
Tue.
Conditions will deteriorate today as rain overspreads the
region from the sw and winds increase. Winds are expected to
ramp up aft 15Z, peak in the 18-00Z time frame, then diminish
gradually overnight. There could be some peak gusts around 50kt,
particularly east of the NYC arpts. IFR and lower can be
expected in hvy rain today, before improving to VFR tngt.
LLWS with winds 70+ kt at 2000 ft by this aftn.
There is a low chance for embedded tstms this aftn and early eve
with the heaviest rain. The prob is too low to include in the
TAFs however.
Mainly VFR expected on Tue attm. There is a chance that cigs
drop to MVFR in any shwrs.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
The EWR, JFK and LGA haze forecast for today is MODERATE (YELLOW).
Amendments can be expected today for changing vis and cigs. Peak
gusts may be higher by 5-10kt than those in the TAFs, especially JFK
and LGA.
.OUTLOOK FOR 12Z TUESDAY THROUGH FRIDAY...
.Tuesday...MVFR possible with sct showers. S-SW winds G15-20kt
inland and 20-25kt NYC metros/coast.
.Wednesday...VFR. W/SW winds G20kt.
.Thursday...VFR.
.Friday...Mainly VFR. MVFR possible with any scattered showers.
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
&&
.MARINE...
A Gale Warning remains in effect on all waters into this
evening as an approaching area of low pressure will result in
gusts to 40-45 kt on the ocean and 35-40 kt elsewhere. In
addition, seas will build to 10-14 ft on the ocean this
afternoon, and 3-6 ft across the central and eastern Long
Island Sound. While winds will fall below gale force tonight, a
relatively strong pressure gradient will remain in place Tuesday
and Tuesday night, resulting in SCA conditions.
Winds will subside on the non-ocean waters on Wednesday,
although SCA winds will likely continue on the ocean. In
addition, seas will remain elevated Wednesday into Wednesday
night before gradually falling below 5 ft during the day on
Thursday. Sub-SCA conditions then return for the end of the
week.
&&
.HYDROLOGY...
1 to 2 inches of rain is expected across the area today, with
locally higher amounts possible. Localized minor urban flooding
is possible during this afternoon during the periods of heaviest
rainfall.
No hydrologic impacts are forecast at this time from Tuesday
through next weekend.
&&
.TIDES/COASTAL FLOODING...
Beach erosion with localized dune erosion is likely along the
oceanfront this afternoon through Tuesday due to large breaking
waves.
The strongest winds and highest surge today will occur
generally closest to low tide. Best potential of coincidence of
residual surge and high tide and wave action to result in
localized minor coastal impacts appears to be across SE CT. The
south shore bays of W LI may see some localized issues as well
due to southerly gale winds and tidal piling. A statements may
have to be issued this afternoon.
The southerly flow weakens considerably tonight. There may
still be some tidal piling into Tuesday morning, and the
guidance does indicate some minor flooding is possible. After
Tuesday morning high tide, no coastal flooding is anticipated
through the middle of the week.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 10 PM EST this evening for CTZ005>012.
NY...High Wind Warning until 10 PM EST this evening for NYZ078>081.
Wind Advisory until 7 PM EST this evening for NYZ071>075-176-
178.
Wind Advisory until 10 PM EST this evening for NYZ177-179.
NJ...Wind Advisory until 7 PM EST this evening for NJZ006-104-106-
108.
MARINE...Gale Warning until 1 AM EST Tuesday for ANZ330-335-338-340-345-
350-353-355.
&&
SYNOPSIS...FEB/DS
NEAR TERM...FEB/NV
SHORT TERM...FEB
LONG TERM...DS
AVIATION...
MARINE...FEB/DS
HYDROLOGY...FEB/DS
TIDES/COASTAL FLOODING...Hazardous weather outlook, Nov 30, 4:23 AM EST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
423 AM EST Mon Nov 30 2020
CTZ005-009-NJZ002-004-006-103>108-NYZ067>074-010930-
Northern Fairfield-Southern Fairfield-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-
423 AM EST Mon Nov 30 2020
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-010930-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
423 AM EST Mon Nov 30 2020
...GALE WARNING IN EFFECT UNTIL 1 AM EST TUESDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ006>008-010>012-NYZ075-078>081-176>179-010930-
Northern New Haven-Northern Middlesex-Northern New London-
Southern New Haven-Southern Middlesex-Southern New London-
Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
423 AM EST Mon Nov 30 2020
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
High Wind, Southern Queens
- When
- November 30, 12:00 PM EST to 2:00 PM EST
- Where
- Southern Queens forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 40.658, -73.839 (the zone’s center; the record gives no point)
A measured sustained wind of 43 mph occurred at JFK Airport at 1248 PM local standard time along with a measured wind gust of 58 mph at 1251 PM local standard time. Additionally, a measured wind gust of 60 mph was recorded at a mesonet station located in Kew Garden Hills.
High Wind, Southeast Suffolk
- When
- November 30, 12:00 PM EST to 3:00 PM EST
- Where
- Southeast Suffolk forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
Multiple measured sustained winds of 45-55 mph and wind gusts of 60-70 mph reported by mesonet stations, including a measured sustained wind of 53 mph in Hampton Bays at 234 PM local standard time and a measured wind gust of 68 mph in Hampton Bays at 229 PM local standard time. Additionally, a tree was reported down on a road in Southampton at 100 PM local standard time by a trained spotter, and another tree was reported down on a one-story house in Mastic at 220 PM by law enforcement.
High Wind, Southern Westchester
- When
- November 30, 12:00 PM EST to 1:00 PM EST
- Where
- Southern Westchester forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.152, -73.753 (the zone’s center; the record gives no point)
A measured wind gust of 62 mph occurred at 1238 PM local standard time in Mamaroneck.
High Wind, Northern Queens
- When
- November 30, 1:00 PM EST to 2:00 PM EST
- Where
- Northern Queens forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.658, -73.839 (the zone’s center; the record gives no point)
A measured gust of 61 MPH occurred at 122 PM local standard time in Jackson Heights.
High Wind, Southwest Suffolk
- When
- November 30, 1:00 PM EST to 4:00 PM EST
- Where
- Southwest Suffolk forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
Multiple reports of sustained winds of 40-45 mph along with gusts 60-65 mph. Reports include a measured wind gust of 60 mph at Farmingdale Airport at 153 PM local standard time and a measured sustained wind of 40 mph at Islip Airport at 101 PM local standard time.
High Wind, Northeast Suffolk
- When
- November 30, 1:00 PM EST to 4:00 PM EST
- Where
- Northeast Suffolk forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
Multiple measured reports of sustained winds of 44-55 mph and gusts of 60-70 mph, including a measured sustained wind of 55 mph with measured gust of 69 mph at 211 PM local standard time at a mesonet station in Great Gull Island.
High Wind, Northwest Suffolk
- When
- November 30, 4:00 PM EST to 5:00 PM EST
- Where
- Northwest Suffolk forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
Power lines down reported near Arrowhead Lane in Port Jefferson Station at 410 PM local standard time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Alabama, November 30, 20202 deaths · 1 injured · 1 event
- Tornado and Damaging Winds in Florida, November 30, 2020$100,000 · EF1 · 3 events
- High Wind and Strong Wind in Massachusetts, November 30, 20201 injured · $70,000 · 70 kt wind · 14 events
- Tornado and Damaging Winds in Pennsylvania, November 30, 2020EF0 · 45 events
- Winter Weather in Ohio, November 30, 202029 events
- Tornado and Damaging Wind in Maryland, November 30, 2020$3,000 · EF1 · 2 events
- Winter Weather in Tennessee, November 30, 202019 events
- Strong Wind in South Carolina, November 30, 20201 injured · $7,000 · 5 events
- Flooding in Virginia, November 30, 202010 events
- Winter Weather in Ohio, November 30, 202010 events
- Frost and Freeze in California, November 30, 20209 events
- Winter Weather in North Carolina, November 30, 20208 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930634, 934301, 934305, 934273, 934279, 934296, 934285.